Nebraska, 2010

Hail and Damaging Winds in Nebraska, July 4, 2010

July 4, 2010 · NWS LBF · 4 events in 1 county or zone

An upper level disturbance moved east across the Rockies that led to severe thunderstorm development on the high plains. As the thunderstorms moved east across the Nebraska Panhandle they evolved into a mesoscale convective complex, but not before one storm dropped large hail and produced damaging winds in Keith County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level disturbance moved east across the Rockies that led to severe thunderstorm development on the high plains. As the thunderstorms moved east across the Nebraska Panhandle they evolved into a mesoscale convective complex, but not before one storm dropped large hail and produced damaging winds in Keith County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 1:14 PM MST, 8 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 1:14 PM MST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT SUN JUL 4 2010

.SYNOPSIS...
UPPER TROUGH TO THE WEST THROUGH THE GREAT BASIN. STRONG WAVE
MOVING ACROSS WYOMING WITH WIDESPREAD TRW FROM THE EASTERN WYOMING
PLAINS TO THE NORTHERN NEBRASKA PANHANDLE. COLD FRONT LIES BETWEEN
DODGE CITY AND GOODLAND IN WESTERN KANSAS.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM AND HAVE USED A BLEND FOR
THE FORECAST. CONVECTION INCREASING OVER THE EASTERN PLAINS OF
WYOMING. CONVECTION EXPECTED TO FIRE ALONG BOUNDARY OVER NORTHEAST
COLORADO AND MOVE TO THE EAST INTO SOUTHWEST NEBRASKA TONIGHT. MCS
WITH HEAVY RAIN WILL MAKE INROADS INTO SOUTHWEST NEBRASKA AS WAVE
SEEN IN WV OVER SALT LAKE INTERACTS WITH BOUNDARY OVER NORTHEAST
COLORADO LATER TONIGHT. FFG AROUND 2 INCHES IN AN HOUR OVER CHASE
HAYES AND FRONTIER COUNTIES. PRECIPITATION WILL HAVE TO BE
MONITORED. GFS IS MORE BULLISH WITH PRECIPITATION FURTHER NORTH
AND HAVE BLENDED FORECAST WITH NAM. PRECIPITATION TO BE ONGOING
INTO MONDAY MORNING AS H5 WAVE MOVES EAST THROUGH THE DAY. COLD
FRONTAL PASSAGE AGAIN ON TUESDAY INTO WEDNESDAY. FRONT PROGGED TO
MOVE WELL INTO KANSAS. EURO HOLDS ONTO A STRONG RIDGE OVER THE
SOUTHEAST CONUS WHILE GFS TRIES TO BREAK IT DOWN. HAVE BASICALLY
GONE WITH HPC FORECAST WHICH LEANS HEAVIER ON THE EURO. PUTS US IN
SOUTHWEST FLOW WITH ENERGY AND MOISTURE LIFTING TO THE NORTHEAST
OVER WESTERN NEBRASKA THROUGH NEXT WEEKEND. HAVE INCLUDED SCHC
POPS FOR NEARLY EVERY DAY THROUGH THE WEEKEND. TEMPERATURES
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...
EXTENSIVE MARGINAL VISUAL FLIGHT RULES WILL GRADUALLY LIFT ACROSS
THE WEST THROUGH 5 PM CDT. MODELS ARE IN GOOD AGREEMENT WHERE
SURFACE BOUNDARY NEAR THE FOOTHILLS OF COLORADO AND WYOMING WILL
REMAIN THE FOCUS FOR THUNDERSTORMS DEVELOPMENT THIS EVENING AND
OVERNIGHT. TIMING THE DISTURBANCES EAST IS THE PRIMARY PROBLEMS AS
MODELS VARY THE EXTENT...TIMING AND DURATION POSSIBLE. TERMINAL
FORECASTS ARE TRENDED TOWARD THE RUC SOLUTION IN THE NEAR TERM WITH
CONVECTION ACROSS THE NORTH TO LIFT NORTHEAST BEFORE REACHING
VALENTINE. ADDITIONAL THUNDERSTORMS WILL MOVE EAST ACROSS THE
PANHANDLE INTO WESTERN NEBRASKA BY 10 PM THAT MAY INFLUENCE THE KLBF
TERMINAL. FOR NOW CB ADDED TO THE TERMINAL WITH LATER FORECASTS TO
PROVIDE BETTER DETAIL TO POTENTIAL CONVECTION THIS EVENING AND
TONIGHT. AS STORMS MOVE EAST OVERNIGHT STRATUS WILL LIKELY REDEVELOP
ACROSS THE SOUTHWEST WITH MARGINAL VISUAL FLIGHT RULES THROUGH 18Z
MONDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...KECK
Hazardous weather outlook, Jul 4, 12:44 PM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT SUN JUL 4 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-051000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
244 PM CDT SUN JUL 4 2010 /144 PM MDT SUN JUL 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STALLED FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA INTO NORTHERN
KANSAS WILL ALLOW PLENTY OF LOW LEVEL MOISTURE TO REMAIN IN PLACE
ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH
TONIGHT. AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE
AREA BY LATE THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT. THE SHOWERS AND
STORMS WILL BE MORE NUMEROUS ACROSS THE SOUTHERN AND SOUTHWEST
PORTIONS OF THE STATE. HOWEVER...DUE TO COOL AND CLOUDY
CONDITIONS...INSTABILITY WILL BE LIMITED AND THEREFORE ANY
THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UPPER LEVEL LOW PRESSURE WILL MOVE SLOWLY ACROSS THE NORTHERN
PLAINS THROUGH THE FIRST PART OF THE WEEK AND WILL TAKE ADVANTAGE
OF PLENTY OF LOW LEVEL MOISTURE ACROSS THE AREA TO CONTINUE THE
CHANCE FOR SHOWERS AND THUNDERSTORM DEVELOPMENT INTO WEDNESDAY
ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. HOWEVER AT
THIS TIME THE THREAT FOR SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

In the hours before

Special weather statement, Jul 4, 8:33 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1033 PM CDT SUN JUL 4 2010

NEZ022-056-057-050415-
DEUEL NE-GARDEN NE-KEITH NE-
933 PM MDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH...SOUTHEASTERN
GARDEN AND EASTERN DEUEL COUNTIES UNTIL 1015 PM MDT...

AT 932 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
OTTER CREEK CAMPGROUND TO BRULE TO GOLDENEYE STATE WILDLIFE
MANAGEMENT AREA...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
OTTER CREEK CAMPGROUND AROUND 940 PM MDT.
BRULE AROUND 945 PM MDT.
LAKE VIEW CAMPGROUND AROUND 955 PM MDT.
INTERSTATE 80 MILE MARKER 120 AND HIGHWAY 26 MILE MARKER 140 AROUND
1000 PM MDT.
LEMOYNE AROUND 1005 PM MDT.
OGALLALA...HIGHWAY 61 MILE MARKER 100 AND KINGSLEY DAM AROUND 1015 PM
MDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER
Special weather statement, Jul 4, 9:02 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1102 PM CDT SUN JUL 4 2010

NEZ057-050445-
KEITH NE-
1002 PM MDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR KEITH COUNTY UNTIL 1045 PM MDT...

AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
LEMOYNE TO LEMOYNE TO BIG SPRINGS...AND MOVING EAST AT 25 MPH.

WIND GUSTS EXCEEDING 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY
RAIN IS LIKELY.

THESE STORMS WILL BE NEAR...
INTERSTATE 80 MILE MARKER 120 AROUND 1010 PM MDT.
KINGSLEY DAM AROUND 1015 PM MDT.
OGALLALA AROUND 1020 PM MDT.
KEYSTONE AROUND 1025 PM MDT.
HIGHWAY 61 MILE MARKER 80 AROUND 1030 PM MDT.
ROSCOE AROUND 1040 PM MDT.
INTERSTATE 80 MILE MARKER 140 AROUND 1045 PM MDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Keith

When
July 4, 9:26 PM MST
Where
Keith County, 1.04 mi W of Ogallala
Measured
1.75 in hail
Reported by
County Official
Coordinates
41.130, -101.740

Thunderstorm Wind, Keith

When
July 4, 9:30 PM MST
Where
Keith County, 1.38 mi N of Ogallala
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.150, -101.720

The emergency manager reported four empty mobile homes damaged.

Thunderstorm Wind, Keith

When
July 4, 9:36 PM MST
Where
Keith County, Ogallala
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.130, -101.720

Thunderstorm Wind, Keith

When
July 4, 10:35 PM MST
Where
Keith County, 2.69 mi ENE of Sarben
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.180, -101.270

The public reported 60 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240407, 240408, 240409, 240411.